Side Effects from Chemotherapy

Side Effects from Chemotherapy

I was very lucky not to have too many severe reactions to my treatments.  Whilst I am guilty of down-playing side effects and how I am feeling, my body really did handle the treatments well.  Having said that, I did have a whole array of side effects from the chemo, but only a few were bothersome or severe enough for me to complain about (which I will provide more detail on below).  The list for me included:

  • Sore and upset tummy
  • Nausea
  • Aching body and sore to touch -my husband would rest his hand on my shoulder gently but even that hurt me
  • Numbness and throbbing in my hands
  • Acne breakout on my chest and face
  • Red chest
  • Back pain
  • Sore feet – it hurt to put any pressure on my feet so I had to tip-toe around
  • Headaches and migraines
  • Tired
  • Blisters on end of fingers and swollen hands & fingers
  • Itchy skin

The more bothersome side effects for me were:

Cumulative effect of Chemo

My first chemo:

The 2 constant side effects that I had throughout chemo were tiredness and lack of energy.  For me, this was at its worst for a couple of days after chemo and then would subside before the next round of chemo was due.  The effects from the chemo were definitely cumulative though.  I feel like I handled the first 3 rounds like a champ, but round 4 (which was luckily my final round) really wiped me out; to the point that I didn’t have the energy to even get out of bed for a couple of days. 

Another example of the cumulative effect was the nausea.  I had anti-nausea and anti-sickness medicine to take in advance of receiving my chemo treatment so this meant that I didn’t feel unwell whilst I was receiving the chemo.  I also had anti-nausea and anti-sickness medicine for the days following chemo; however, the nausea was never bad enough for me to actually take the medicine (I have an aversion to taking medicine unless it is absolutely necessary).  That was until round 4 of my chemo hit – I definitely had to crack out the anti-nausea medicine for a couple of days after my final chemo as it was really bad and was now stopping me from being able to do anything.  After a couple of days though, I was back to normal so as least the nausea didn’t last too long.

Lizard Hands

The craziest side effect that I had I affectionately called my “lizard hands” and was a result of my first round of chemo.  My hands and fingers were severely swollen, to the point that I couldn’t get my rings on and off (which are usually very loose on me), and then the skin peeled and cracked and generally looked like lizard skin.  The cracking and peeling skin was actually very painful, and I couldn’t really do anything with my hands.  This was very inconvenient when you have a 3 month old bambino to look after LOL!  

I let my chemo oncologist know about the lizard hands and you will be happy to know that this is a very rare and unusual reaction to have…lucky me 😊.  To allow me to be a functional human being with normal hands again though, my chemo oncologist dialed back the dose of chemo for rounds 2-4 so I didn’t have such a severe reaction again.  The reduced dose coupled with some anti-allergy medicine did the trick for me….no more lizard hands.

Hair Loss

Before I started my chemo, I knew about hair loss being a possibility; however, I didn’t realize that it was actually going to be a guarantee for me due to the type of chemo I was having.  When I found this out, I asked my cancer nurse, Gwen, if the hair loss would also include my eyebrows and eyelashes; she said it would.  I remember cracking a joke with Gwen and asking to keep one eyebrow (my right one) as I needed it to cover a scar under my eyebrow; Gwen said she had never had anyone ask to keep just one eyebrow LOL! 

Luckily, I didn’t lose all of my eyebrows (yay) or my eyelashes (double yay).  My eyebrows were definitely sparser but this was easy to fill in with an eyebrow pencil so no-one knew.  The middle chunks of my eyelashes fell out, but I have really long full eyelashes so this wasn’t too noticeable. 

I didn’t lose my hair until a few days before my second round of chemo.  A few strands of hair used to naturally fall out when washing or brushing my hair.  A couple of weeks after my first chemo, the hair loss ramped up a notch so that it was a few more strands of hair than usual that would come out when I washed or brushed my hair.  This continued for a few days but didn’t alarm me as it wasn’t large quantities and didn’t make a difference to how my hair looked.  After a few days though, the hair loss went a little crazy.  I had just had a shower and was trying to comb my wet hair, but the hair was just falling out – to the point that I filled the bathroom sink with hair.  Seeing my hair fall out like this was a low point and I knew I couldn’t face doing this all over again day after day until there was nothing left.  That was my last day with my own hair.  My husband was a super star and had the unpleasant task of shaving my head for me that evening.  Hair gone.

See my page on Hair Loss for more info on hair loss, wigs and maintenance.

See my other page on Hair Regrowth for more tips on your hair growing back.

Nails

Before my cancer journey, I always had naturally long nails which I would quite often paint in a bright colour.  I happened to have my nails painted when I went for my first cycle of chemo.  The nurse that was looking after me that day noticed my nails and let me know that it was a good idea to keep my nails painted when having chemo as this should save my nails from going brown (yuck).  I didn’t realize this was a possible side effect from the chemo so I made sure to always have my nails painted before I had a chemo cycle.  Her trick worked a treat as my nails didn’t turn brown (yay).

My nails didn’t escape the chemo altogether though.  My nails were definitely a lot weaker and wouldn’t grow past the end of my fingers as a result (they were too weak and just broke).  I also had ridges on my nails for every cycle of chemo that I went through, like rings in a tree trunk.  At 8 months post-chemo the ridges finally grew out of my nails, but they were still very weak.  I have been using nail strengthener to try and help my nails get stronger, but it’s still a work in progress.

It was a different story for my feet.  I have always bruised super easily, even from the smallest bump or fall.  My ability to bruise easily became even more impressive once I started chemo.  I can be quite clumsy at times (I swear the furniture just jumps out at me LOl!) so I accidentally bumped my feet against furniture and tripped etc. multiple times.  The nails on my feet would instantly bruise from my accidents and would then turn black and fall off (yuck).  I must have lost 5-10 toenails over the course of 10 months as this continued to happen well after the chemo was finished. 

The soles of my feet didn’t stand up well against the chemo either.  I have dry, rough feet naturally if I don’t look after them properly.  My feet took this to a whole other level on chemo though, and I was still feeling the effects of this 8 months later…admittedly because I wasn’t good at moisturizing my feet over winter.  I would say that I developed lots of cracks in my heels, but this doesn’t quite do it justice to describe them; they were more like craters out of my heels…and very painful too.  The craters were so painful that I would have to walk on my tip-toes most of the time until I mustered up the courage to place pressure on my heels.  Luckily, I found a great cracked-heel lotion which did an amazing job at fixing the craters….they are now just back to being cracked LOL!

Xo

Share:

Leave a Reply

Your email address will not be published. Required fields are marked *

Close Me
Looking for Something?
Search:
Post Categories: